Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 141, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 9, 2004, 1:09 AM CDT for Cloud County, Republic County, Washington County, Kansas. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2004, 1:09 AM CDT (06:09 UTC)
- Expired
- Jul 9, 2004, 2:15 AM CDT
- In force
- 66 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Cloud County, KS, Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 1:35 AM CDT | TSTM WND GST 60 | Courtland, KS | |
| Jul 9, 1:50 AM CDT | TSTM WND GST 60 | Republic, KS | |
| Jul 9, 2:20 AM CDT | TSTM WND GST 60 | 9 Ssw Concordia, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 12:45 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 090609 SVRTOP KSC029-157-201-090715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 108 AM CDT FRI JUL 9 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS REPUBLIC COUNTY IN NORTH CENTRAL KANSAS NORTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS * UNTIL 215 AM CDT * AT 106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 31 MILES NORTH OF REPUBLIC TO 14 MILES NORTHWEST OF REPUBLIC TO 37 MILES WEST OF COURTLAND...OR ALONG A LINE EXTENDING FROM 57 MILES NORTH OF CONCORDIA TO 38 MILES NORTHWEST OF CONCORDIA TO 50 MILES WEST OF CONCORDIA...MOVING SOUTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... REPUBLIC COURTLAND SCANDIA BELLEVILLE NORWAY JAMESTOWN HADDAM CONCORDIA LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND AVOID WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 4001 9791 3932 9792 3967 9738 3999 9721 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:50 PM CDT, 9 hours 19 minutes earlier.
Area forecast discussion, Jul 8, 3:50 PM CDT, 9 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT THU JUL 8 2004 .DISCUSSION... SHORT TERM CONCERN IS TIMING OF PRECIPITATION CHANCES TONIGHT AND FRIDAY MORNING. MCS FINALLY MOVING OUT OF SOUTHERN SECTIONS OF CWA. MEANWHILE... SATELLITE IMAGERY/WIND PROFILERS SUGGEST ANOTHER SHORTWAVE APPROACHING CWA FROM THE WEST WITH RADARS SHOWING ELEVATED SHOWERS FROM THE CONCORDIA AREAS WEST TO ALMOST HILL CITY. FRONTAL BOUNDARY REMAINS DRAPED ACROSS KS/NEBRASKA BORDER WHILE OUTFLOW FROM MCS HAS SPREAD BACK WEST INTO CENTRAL KS AND WAS INTENSIFYING PRESSURE GRADIENT RESULTING IN STIFF SOUTHEASTERLY SURFACE WINDS WITH INCREASED MOISTURE CONVERGENCE OVER NORTH CENTRAL KS. DEWPOINTS IN THE 70S AND TEMPERATURES CLIMBING INTO THE LOWER 90S ARE PRODUCING CAPES IN THE 3500 TO 4500 RANGE. ONLY SAVING GRACE...SO FAR...IS WARM TEMPERATURES ALOFT PROVIDING CAP. DUE TO AFORE MENTIONED PARAMETERS...COULD SEE RAPID DEVELOPMENT OF THUNDERSTORMS NORTH CENTRAL OR CENTRAL KS NEXT SEVERAL HOURS . IF CAP HOLDS...THEN THUNDERSTORM CHANCES WOULD HOLD OFF TILL MIDNIGHT AND AFTER FROM STORMS THAT ARE CURRENTLY DEVELOPING OUT OVER THE WESTERN HIGH PLAINS. DUE TO UNCERTAINTY OF EXACTLY WHEN THUNDERSTORMS WILL DEVELOP...DONT FEEL CAN PIN PRECIPITATION DOWN TO EITHER EARLY TONIGHT OR LATE TONIGHT AND HAVE GONE WITH BROAD BRUSH AND INSERTED 20-50 PERCENT POPS ACROSS ENTIRE CWA FOR ENTIRE NIGHT PERIOD. HAVE HIGHEST POPS NEAR THE NEBRASKA BORDER WHERE FRONT IS LOCATED...TAPERING OFF TO 20-25 PERCENT POPS SOUTHWESTERN CWA. FOR FRIDAY...GOING MORE WITH ETA MODEL QPF DEPICTION FOR PLACEMENT OF 20 PERCENT POPS FOR THE MORNING. SIMILAR TO TODAY...EXPECT TO SOME SHOWERS/THUNDERSTORMS LINGER AFTER 12Z BEFORE FINALLY DISSIPATING/MOVING OUT OF CWA BY NOON. TEMPERATURES SHOULD BE MUCH WARMER...PROVIDED CLOUDS/PRECIPITATION MOVE OUT BY NOON...GOING WITH HIGHS FROM AROUND 90 EASTERN BORDER TO LOWER 90S NORTH CENTRAL. BEYOND FRIDAY...GOING WITH DRY FORECAST UNTIL NEXT WEDNESDAY AFTERNOON. MODELS BUILD RIDGE OVER AREA AND SHIFT JET FARTHER NORTH ALONG WITH FRONTAL BOUNDARY THAT HAS BEEN IN THE AREA. THUS...MAY FINALLY SEE A MORE SUMMER LIKE EXTENDED DRY PERIOD...AND MORE SUMMER LIKE TEMPERATURES IN THE LOWER AND MIDDLE 90S. BY WEDNESDAY/THURSDAY OF NEXT WEEK...ECMWF AND GFS IN FAIRLY GOOD AGREEMENT IN RETROGRADING UPPER RIDGE WESTWARD...ALLOWING A MORE NORTHWEST FLOW ALOFT AND INDICATING A FAIRLY STRONG FRONT INTO THE AREA ATTM. THUS HAVE INTRODUCED SLIGHT CHANCE POPS FOR WEDNESDAY AFTERNOON...WEDNESDAY NIGHT AND THURSDAY MORNING. TEMPERATURES MAY END UP IN THE 80S ON THURSDAY...BUT FOR NOW...FOR THAT FAR OUT...HAVE TRENDED DOWNWARD AND GONE WITH HIGHS OF 89 TO 91 ACROSS CWA. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 8, 4:45 PM CDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 445 PM CDT THU JUL 8 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-091015- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 445 PM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS OVER THE AREA TONIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE MAIN CHANCE FOR ANY SEVERE THUNDERSTORMS WOULD BE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS MAY PERSIST INTO THE MORNING HOURS FRIDAY... MAINLY TO THE SOUTHEAST OF A HIAWATHA TO MANHATTAN TO ABILENE LINE. THE NEXT CHANCE FOR THUNDERSTORMS WILL EXIST FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 9, 12:49 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1249 AM CDT FRI JUL 9 2004 KSZ008>012-020>024-034>039-054-091000- BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-LYON-MARSHALL-MORRIS-NEMAHA- OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...MANHATTAN...MARYSVILLE AND TOPEKA 1249 AM CDT FRI JUL 9 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 595 REMAINS IN EFFECT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON MORRIS LYON SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH... EMPORIA ABILENE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:14 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 61 min |
| Jul 9, 2:51 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Marshall, Ottawa, Riley | 54 min |
| Jul 9, 3:04 AM CDT | Flash Flood Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 116 min |
| Jul 9, 3:17 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Pottawatomie, Riley | 58 min |
| Jul 9, 3:50 AM CDT | Severe Thunderstorm Warning | TOP | Morris, Shawnee, Wabaunsee | 55 min |
| Jul 9, 3:55 AM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Geary, Ottawa, Pottawatomie, Riley | 110 min |
| Jul 9, 4:45 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 60 min |
| Jul 9, 4:50 AM CDT | Flash Flood Warning | TOP | Geary, Jackson, Morris, Shawnee, Wabaunsee | 115 min |
| Jul 9, 4:57 AM CDT | Flash Flood Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 2 hr |
| Jul 9, 5:14 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 61 min |
| Jul 9, 6:28 AM CDT | Flash Flood Warning | TOP | Coffey, Lyon, Osage | 2 hr |
| Jul 9, 8:30 AM CDT | Flash Flood Warning | TOP | Coffey, Lyon, Osage | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.